Missouri, 2016

Hail in Missouri, April 10, 2016

April 10, 2016 · NWS EAX · 1 event in 1 county or zone

A storm in Pettis County produced isolated severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm in Pettis County produced isolated severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 10, 2:24 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 10, 2:24 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
324 PM CDT SUN APR 10 2016

.DISCUSSION...
Issued at 321 PM CDT SUN APR 10 2016

Short-term forecast remains focused on potential for convection
later this afternoon. A cold front currently stretches through
northeast Kansas into far northwest Missouri. Moisture has continued
to stream into the area, with dewpoints in the middle to upper 50s.
A thermal axis is oriented ahead of the front, with temperatures in
the middle 80s over east central Kansas. This warm corridor will be
critical to help erode strong inhibition currently in place over the
warm sector. Expect these warmer temperatures to continue advecting
northeastward into the southwest portion of the forecast area during
the remainder of the afternoon. As the cold front sags south, forcing
along the boundary and an eroding cap should allow for thunderstorms
to develop between 4-6pm across far southwestern sections of the CWA.
The environment will be supportive for strong to severe convection
over the far southern CWA, with 1500 J/kg MUCAPE and 50 kts of
effective shear. The corridor from Mound City KS to Sedalia MO will
have the highest severe weather potential late this afternoon and
evening.

The effective cold front will continue its progression south of the
CWA during the mid/late evening hours, with post-frontal
thunderstorms remaining possible generally south of Interstate 70
overnight. These continued chances will be spawned in part by
increasing large scale ascent north of the surface front from an
approaching upper wave located over northwest Texas that will move
into Oklahoma tonight. Precipitation should gradually come to an end
across the southern half of the forecast area by late afternoon
Monday. Temperatures will be significantly cooler on Monday and
Tuesday, with highs in primarily in the 50s.

Surface high pressure will move off to the east by midweek with
southerly winds returning through the end of the period. Warmer
weather will likewise commence Thursday into the weekend with highs
approaching or exceeding the 70 degree mark each day. The next chance
for thunderstorms is expected by the end of the weekend as a large
amplified trough moves into the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1227 PM CDT SUN APR 10 2016

Challenging forecast for KC terminals. Upstream observations and
further mixing suggest a return to VFR ceilings near the start of
the TAF forecast. Thereafter, confidence in precipitation chances
during the late afternoon/overnight at terminals has decreased. Will
trend with vicinity thunder, but believe the higher probabilities
for precipitation will reside south. Likewise, lower ceilings should
remain south of terminals, and have opted to keep VFR through the
period. Wind shift expected this afternoon with frontal passage,
with gradual veering with time.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

DISCUSSION...Blair
AVIATION...Blair
Hazardous weather outlook, Apr 10, 12:24 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
124 PM CDT SUN APR 10 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
124 PM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF THE MISSOURI RIVER. A FEW STRONG TO SEVERE
STORMS COULD PRODUCE HIGH WINDS AND HAIL THIS EVENING ACROSS WEST
CENTRAL MO AND EAST CENTRAL KANSAS...BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Pleasant Hill radar (KEAX), 91 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pettis

When
April 10, 5:07 PM CST to 5:08 PM CST
Where
Pettis County, 2.97 mi SSW of Spring Fork
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.540, -93.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629840.